Q: I have been experiencing a very salty taste in my mouth, to the point that it is giving me an upset stomach. What is causing this and what should I do?
A: A salty taste in the mouth is most often related to a change in the amount of saliva your body is producing, the chemical composition of your saliva, or both. Saliva contains substances that chemically interact with food and stimulate the taste receptors on your tongue and other parts of your mouth.
The influence of saliva on the taste of food is really quite complex. Our taste buds are constantly stimulated by saliva. For example, there is enough sodium and chloride, the two ingredients of salt, in our saliva to stimulate our taste receptors for salt. But because the amount of salt in the saliva is relatively constant, our taste buds adapt to our usual level of salivary salt and therefore our own saliva does not normally taste salty.
You could experience a salty taste in your mouth if either the concentration of salt in your saliva rose above your usual amount of salt, or your taste buds temporarily became more salt sensitive.
The two most common reasons why these changes in saliva or taste bud sensitivity occur are:
- Side effects of medication. There are about 400 different medicines that can alter taste sensation.
- Dehydration. You might not even be aware that you are not drinking enough water. Remember that alcohol and caffeinated drinks can be dehydrating.
Other causes include:
- Excessive tears. We are constantly making tears to keep our eyes moist. These tears drain from our lower eyelids through the tear ducts that end inside the nose. Tears can easily drain from there into the back of our throat, causing increased salt in the mouth.
- Diseases of the salivary glands. For example, an autoimmune disorder called Sjogren's syndrome damages the salivary glands and causes decreased production of saliva. Usually a dry mouth is the more bothersome symptom, rather than a salty taste in the mouth.
- A sinus infection with post-nasal drip. The infected mucous can have a high salt concentration, and it can drip into the back of your throat and affect the amount of salt in your mouth.
- Acid reflux. Usually this causes a sour or bitter taste in the mouth, but it can also be the reason for a salty taste.
My first suggestion would be to increase the amount of water you drink. If you are taking a medication prescribed by your doctor that you think may be causing the salty taste, call the doctor's office for advice. Also consider any over-the-counter medications, herbs, or supplements as potential causes of the salty taste.
If the problem persists, arrange an appointment with a health-care professional.
More on MSN Health & Fitness:
Do you have a health question you'd like to ask Harvard Medical School's experts? Send an e-mail to firstname.lastname@example.org. Please include Ask Harvard in the subject line.
Our experts respond to one question each week and the responses are posted on Mondays on MSN Health. We regret that we cannot provide a personalized response to every submission.
be well, feel better
Feeling like you're in a fog? Your brain drain could be due to the meds you take, the foods you eat, or even the germs you've been exposed to.
Increase your activity without sacrificing productivity
Exercise your body and mind, eat well, and stay socially active, a new report recommends
Getting busy can improve your health. Just another reason to slip between the sheets.
Is the rumbling in your belly for real, or are you bored, stressed, or just eating out of habit? Learn to decode the types of hunger so you can reach your weight loss goals.
When it comes to eating right, working out, and living your healthiest, some long-standing tenets may no longer be taken for gospel. Here, a look at some surprising new thinking against traditional wisdom.
Start your weight loss journey aware of these common flubs, and you'll be on your way to fat-loss in no time.
When your usual stressbusters just aren't cutting it, turn to these expert-approved (and sometimes unexpected) methods to relax.